How do you handle the fits

iVillage Member
Registered: 09-27-2010
How do you handle the fits
5
Thu, 12-16-2010 - 1:28pm

My son has been diagnosed with adhd on Dec 10th so very recently. He has been on Vyvanse since Saturday morning. It started with 10mg and that meant me breaking open the capsule to give him half of the 20mg (lowest dose). The first day was great he was able to play with other kids and such but then the second day he was irritable and almost spaced out most of the day plus slept 4 hours plus it was wearing off early in the day around 2pm after giving at 7am. The doctor said to try the full 20mg since we are seeing different results....thought maybe I wasn't giving the full 10mg on one day and more then 10 on the next. To get an even idea of the med we went up to 20 every day. The was Tuesday and things have been fine. Then last night as I posted already he wouldn't go to bed. Tuesday night he did get mad when he was coming off the meds and threw books at me though.

iVillage Member
Registered: 05-02-2004
Thu, 12-16-2010 - 2:11pm

Ok, from my reading and limited experience with kids at afterschool programs, it sounds like the crying has to do with too high a dose.

iVillage Member
Registered: 04-19-2008
Thu, 12-16-2010 - 3:34pm

I agree, it sounds like

iVillage Member
Registered: 09-27-2010
Thu, 12-16-2010 - 6:46pm

The doctor finally called back and prescribed Clododine (sp?) for bed time to help with the sleeping issue. He said that with him not sleeping it could

iVillage Member
Registered: 04-19-2008
Fri, 12-17-2010 - 9:51am

If he is doing those things I would take him off the Vyvanse totally. It is obviously not the right med for him. Sometimes stimulant meds can exacerbate other issues, Comorbids, he may need further testing.
Clonidine is a Blood pressure med sometimes used to help kids with ADHD, it can help with sleep, and other issues. Clonidine cannot be stopped suddenly like other meds.

iVillage Member
Registered: 03-25-2008
Mon, 12-20-2010 - 10:25pm

Vyvanse is a variation of Adderall, which has the nickname Madderall. We had to take our son off Adderall after just a few days because he went into random rages as it wore off. Not ok with us, so we stopped that medication right away.

It isn't true there are limited options when he's four. Our son was four when he started ADHD medication and the right one for him was Ritalin. That was purely amazing and worked wonders for him. He's now on a long-acting form called Concerta and is doing fantastic on it. No rages as it wears off. His appetite goes down when we up the dosage, but that improves over time. Otherwise, no side effects for our son.

Don't lose hope. There are other options if you decide these side effects aren't ok. It can take trial and error to find the right medication so don't give up. When you find the right one, it is so worth it all.